September 16, 2003
Tenofovir (TDF, Viread) is generally a well tolerated medication with a low pill burden and demonstrates potent antiretroviral activity. These characteristics have led to its widespread use in clinical practice. Unlike other NRTIs, however, tenofovir use is associated with several drug interactions, most notably the reduction in levels of atazanavir (ATV, Reyataz) and an increase in levels of ddI (didanosine, Videx). These pharmacokinetic studies presented here explore further potential drug interactions related to tenofovir, specifically related to lopinavir/ritonavir (LPV/r, Kaletra), abacavir (ABC, Ziagen) and oral contraceptives.
To explore whether this increase in tenofovir levels was clinically significant, the investigators reviewed renal and other safety data on 271 patients in the tenofovir expanded access program who also received lopinavir/ritonavir. Five (1.8 percent) patients experienced serum creatinine changes leading to tenofovir discontinuation, with one developing Fanconi's syndrome with hypophosphatemia; this individual had a similar complication from high-dose adefovir (Hepsera) in the past.
While the data presented provide reassurance that tenofovir does not lead to a clinically significant reduction in lopinavir levels, the issue of lopinavir/ritonavir increasing tenofovir exposure (and possible toxicity) remains unsettled. This will require further analyses in larger populations of patients treated with this combination, controlling for other potential causes of renal dysfunction. In the meantime, patients receiving these two drugs in combination should have their renal function regularly monitored as part of their routine safety laboratories. Furthermore, the combination should be used with caution -- and appropriate tenofovir dose reduction -- in those with pre-existing renal disease.
The triple-NRTI combination of tenofovir, abacavir and 3TC (lamivudine, Epivir) has shown surprisingly poor antiviral activity in two prospective studies: a single-arm study presented previously at this year's IAS meeting in Paris (for a summary of this study, click here), and a comparative study presented at ICAAC. Potential (but still unproven) explanations for this include: 1) a tenofovir-abacavir pharmacokinetic drug interaction; 2) intracellular interaction, such as competition for a critical intracellular enzyme; or 3) low barrier to resistance via the K65R mutation. This pharmacokinetic study explored the first of these potential explanations.
Eight non-HIV-infected volunteers received a single 300-mg dose of abacavir while receiving either no other treatment or tenofovir 300-mg daily. Tenofovir and abacavir concentrations in plasma were measured, with calculated Cmax, Cmin, and area under the curve. The results showed that abacavir plasma levels were not affected by tenofovir, and that similarly, tenofovir levels did not differ from historical controls.
The results of this small pilot study suggest it is unlikely that a tenofovir-abacavir drug interaction is the cause of the suboptimal antiviral responses seen in abacavir-tenofovir-3TC treated patients, and that other explanations should be pursued. Furthermore, it enables clinicians to use abacavir and tenofovir together as part of a more comprehensive salvage regimen using other active drugs.
Twenty-four HIV-negative women receiving norgestimate/ethinyl estradiol (Ortho Tri-Cyclen, OTC) were enrolled, with 20 ultimately eligible for pharmacokinetic analyses. OTC drug levels were assessed on study day 1, with tenofovir 300 mg started on day 23. On day 29, both OTC and tenofovir pharmacokinetic measurements were repeated. The results showed that time curves for OTC levels with and without tenofovir were virtually superimposable, showing no significant drug interaction. Similarly, tenofovir levels were similar to those observed in prior studies.
The above three studies provide important data on use of tenofovir with three commonly used drugs. The precise mechanism of action accounting for the various tenofovir drug interactions remains under investigation, as does the explanation for the suboptimal response to the abacavir-tenofovir-3TC regimen.